Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long term effects of drug therapy on mental health
Oct 4, 2000

I've been on aggressive drug regimens for 13 years and have 0 viral load, about 400+ T-cells and no OIs. But over the last 2 years, particularly after a harrowing experience with Sustiva last year, I've been feeling more nervous and anxious than ever before. I have trouble relaxing, falling asleep and staying asleep. I used to be an articulate speaker -- now I stammer and struggle to express myself. I read that the drugs now in use may well be too toxic for most patients to use indefinitely. Why? Are there any studies that suggest long-term drug therapy can erode one's emotional resilience? Thanks for considering my question.

Response from Mr. Shernoff

I honestly do not know the answer to your question as to why these drugs are too toxic to possibly be taken indefinitely. Many anti-HIV drugs are neurotoxic, which means that they have the potential to damage cells in our body's neurological system (which includes the brain). This is why some of them create the painful condition known as peripheral neuropathy.

Those of us who are on these drugs constitute what I call the largest NONCLINCIAL trial in the history of the world. I am not a researcher and do not know if there are any studies showing that long term anti-retroviral therapy can negatively impact upon a person's emotional health.

Here is my suggestion. Begin by meeting with your doctor and describing all of your symptoms to him or her. Ask for a referral to a neurologist who is very experienced in working with people with HIV so you can have a complete neurological evaluation to ascertain how much of what you are experiencing is indeed physiological and may be in response to the therapy you are on. Also ask for a referral to a psychiatrist who is an expert in HIV and do a complete psychiatric evaluation to determine how much of what you are experiencing may be an emotional response either to living with HIV for so long, or to other stressors in your life. These three physicians need to consult with each other to share their opinions and observations. It may be time to change your HIV meds, but not being a doctor myself I can not say.

Michael Shernoff, MSW



Previous
Always worried about infected husband
Next
Breaking ties

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement